Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 10:53 AM CDT for Clay County, Talladega County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 10:53 AM CDT (15:53 UTC)
- Expired
- May 9, 2024, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:45 AM CDT | FLASH FLOOD | Sylacauga, AL | Social media video of several inches of water covering N Norton Ave and a parking lot at Blue Bell Creameries, which was impeding traffic. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.4
The text
As transmitted.
554
WGUS54 KBMX 091553
FFWBMX
ALC027-121-091900-
/O.NEW.KBMX.FF.W.0005.240509T1553Z-240509T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1053 AM CDT Thu May 9 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southern Clay County in east central Alabama...
Southwestern Talladega County in east central Alabama...
* Until 200 PM CDT.
* At 1053 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen over the last hour based on radar estimates. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sylacauga, Ashland, Talladega Springs, Oak Grove, Fayetteville,
Lay Lake, Roselle, Hollins, Cleveland Crossroads, Overbrook,
Millerville, Mignon, Gantts Quarry, Sylacauga Municipal Airport,
Varnons and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3311 8649 3312 8646 3313 8646 3314 8648
3317 8649 3317 8650 3319 8640 3326 8616
3328 8573 3320 8576 3311 8587 3310 8649
FLASH FLOOD...RADAR INDICATED
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:26 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 9, 9:26 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 926 AM CDT Thu May 9 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER THROUGH MIDDAY... Issued at 926 AM CDT THU MAY 9 2024 Heavy rain and thunderstorm activity continued to move southeast across our northeast and north-central counties along the outflow boundary established from earlier activity. The primary risk for damaging straight-line winds with a small risk for a tornado and a risk for hail with the heavier thunderstorms. The 09/12z BMX sounding sampled an unstable environment with surface instability over 2400 J/kg with bulk shear over 50 kts. The environment remains favorable for organized thunderstorms that may become severe with damaging winds, large hail and possibly a tornado or two. The greatest potential through midday looks to be for areas generally east of I-65 and north of I-85 as the activity is heavier in this area and continues to move southeast across Eastern Alabama and into Georgia. Some re-intensification will be possible as instability values increase with the heat of the day, but much of this activity looks to push out of our area before mid afternoon. We are also watching clusters of showers and thunderstorms that are developing further south along the U.S. Highway 80 corridor. This activity is becoming more widespread, which is reducing the risk of a rogue isolated storm becoming severe, but this risk will persist with potential later development into the afternoon. 05 && .SHORT TERM... (Today through Friday) Issued at 115 AM CDT THU MAY 9 2024 Key Messages: - A Mesoscale Convective System dives southeast into the area before sunrise and push southeast through the morning and into the afternoon hours. While gradually weakening in the morning, it may re-intensify before it exists our southeast counties late morning into the afternoon. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well. - Some thunderstorms may redevelop across North-Central Alabama late afternoon into the early evening that will have large hail potential, this risk will decrease in the evening as another MCS approaches our south-central counties from the west. - The second MCS appears to track a touch to the north of the previous forecast, so the severe chances have increased across the southern areas. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well. We will be watching a MCS that is currently across western TN. This MCS should dive southeast into the area before sunrise and push southeast through the morning and into the afternoon hours. While gradually weakening in the morning, it may re-intensify before it exists our southeast counties late morning into the afternoon. There may be a line of showers and storms that develops as well and will merge with this first area. Highest confidence right now would be with the MCS to or northwest moving down and then spreading out. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well, especially if there is a merge of lines. There will be a brief lull before the next system moves in. Conditions are shaping up for a secondary round of strong to severe thunderstorms late tonight through Friday morning. This activity will likely develop along the cold front which will be nearly parallel to I-20 as a mid-level shortwave quickly moves east across the area. The airmass will still be very warm and unstable south of the front with dewpoints in the lower to mid 70s and steep 7.5-8 C/km lapse rates leading to large CAPE profiles (MLCAPE ~3500 J/kg). Shear values will be amplified by the mid- level speedmax/shortwave which will result in eff. bulk shear values around 60 kts. This environment will foster intense convection to our west which will rapidly grow into a large MCS with damaging wind potential maximized along embedded bowing segments as the system moves east, across the southern portions of Central Alabama early Friday morning. There are questions regarding how far north the threat extends given the uncertain position of the front and remnant cold pool from the line of convection this morning/afternoon which could suppress the greatest risk to the southern third of the area. Anything that develops south of the cold front will have the potential to become severe given the moist, unstable environment. Damaging winds are by far the primary threat, but intense updrafts may lead to large hail in the Enhanced risk area. The cluster of storms will begin to exit the area around 7 AM Friday morning as the cold front continues to push south through the area, bringing a much more pleasant airmass to the region. && .LONG TERM... (Friday night through next Wednesday) Issued at 245 AM CDT THU MAY 9 2024 Dry conditions return Friday night as the system exits to our east. Humidity will be lower on Saturday with highs in the upper 70s to lower 80s under sunny skies. A mid-level ridge will move across the area over the weekend as an upper-level low transitions from the Four Corners to the Central Plains. Deep moisture returns on Monday, with an increasing potential for another period of rainy and stormy conditions through the early part of next week as a warm front lifts north across the region. 16 && .AVIATION... (12Z TAFS) Issued at 702 AM CDT THU MAY 9 2024 Almost all sites have already dropped to MVFR ahead of the next round of showers/storms. We may briefly see sites drop to IFR before the band gets in, especially at TOI. The biggest impact should be the storms as they move into the northern TAF sites within the next hour or two. This round will slide south of the northern sites by 16 to 18z and out of the southern sites by 19 to 21z. Conditions will improve to VFR for most of the rest of the cycle, but begin to decrease at TCL by 3z ahead of the next round of showers and storms along a cold front. Looks like the main impact here will be between 6 and 12z. 16 && .FIRE WEATHER... Multiple rounds of showers and storms are expected to affect the area through Friday morning. Rainfall amounts will generally range from 1 to 2 inches. A drier airmass will return on Friday as a cold front passes through the area with min RH of 35 to 40 percent on Saturday. 20ft winds will be out of the south- southeast at 8 to 10 kts. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 61 78 49 / 100 30 20 0 Anniston 85 64 79 52 / 100 50 30 0 Birmingham 86 64 79 54 / 100 50 20 0 Tuscaloosa 87 66 81 55 / 100 60 20 0 Calera 85 66 80 55 / 100 60 30 0 Auburn 82 69 81 57 / 90 80 50 0 Montgomery 86 69 84 57 / 90 80 50 0 Troy 86 68 83 57 / 90 80 60 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....16 AVIATION...16
Hazardous weather outlook, May 9, 3:44 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Local storm report, May 9, 9:52 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
952 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Tstm Wnd Gst Talladega Municipal Air 33.57N 86.05W
05/09/2024 M43 MPH Talladega AL AWOS
AWOS station KASN Talladega Airport (KASN).
0933 AM Tstm Wnd Gst 1 ENE Anniston Regional 33.59N 85.85W
05/09/2024 M54 MPH Calhoun AL AWOS
AWOS station KANB Anniston Regional Airport.
&&Local storm report, May 9, 10:09 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1009 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM Tstm Wnd Dmg 1 E Caldwell 33.81N 86.35W
05/09/2024 St. Clair AL Emergency Mngr
Trees down along I-59, Chandler Mtn Rd, and
Mosley Rd in northern St. Clair County.
0904 AM Tstm Wnd Dmg 1 NNE Leeds 33.56N 86.54W
05/09/2024 St. Clair AL Public
Social media report of trees down along I-20
near Moody. Time estimated.
0928 AM Tstm Wnd Dmg 4 SSE Talladega Supersp 33.51N 86.04W
05/09/2024 Talladega AL Emergency Mngr
Several trees and a couple power lines down
in the Lincoln, Munford, and Talladega
areas.
&&Special weather statement, May 9, 10:19 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1019 AM CDT Thu May 9 2024
ALZ037-038-091615-
Tallapoosa AL-Chambers AL-
1019 AM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TALLAPOOSA AND CHAMBERS
COUNTIES THROUGH 1115 AM CDT...
At 1019 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wedowee to near Sparkling Springs to near
Goodwater. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexander City, Valley, Lanett, Dadeville, Camp Hill, Lafayette,
Stroud, La Fayette, Jacksons' Gap, New Site, Lakeview, Five Points,
Cusseta, Goldville, Post Oak Forks, Denson, River View, Amity Park,
Sturkie, and Abanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for east central
Alabama.
&&
LAT...LON 3275 8514 3284 8583 3295 8601 3309 8601
3309 8598 3311 8597 3311 8523 3286 8519
3285 8516 3281 8517 3277 8512
TIME...MOT...LOC 1519Z 313DEG 35KT 3329 8544 3311 8567 3309 8602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
56Special weather statement, May 9, 10:38 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1038 AM CDT Thu May 9 2024
ALZ027-028-091630-
Clay AL-Talladega AL-
1038 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TALLADEGA AND
SOUTHWESTERN CLAY COUNTIES THROUGH 1130 AM CDT...
At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sycamore, or near Sylacauga, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sylacauga, Ashland, Sycamore, Cleveland Crossroads, Overbrook,
Hollins, Roselle, Millerville, and Mignon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for east central
Alabama.
&&
LAT...LON 3311 8597 3309 8598 3309 8601 3311 8601
3310 8626 3325 8627 3334 8586 3310 8583
TIME...MOT...LOC 1538Z 264DEG 15KT 3319 8618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Local storm report, May 9, 10:46 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1046 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM Tstm Wnd Dmg 3 NNW Country Club Esta 33.51N 86.31W
05/09/2024 St. Clair AL Public
Metal was torn off a storage building at a
business and wrapped around power lines.
&&Local storm report, May 9, 10:52 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1052 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM Tstm Wnd Dmg Wedowee 33.31N 85.49W
05/09/2024 Randolph AL Emergency Mngr
Numerous trees and a couple power lines down
around Randolph County, including in the
Wedowee and Roanoke areas. A vehicle drove
into a downed tree along CR 61. TIme
estimated.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:30 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 60 min |
| May 9, 5:58 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 62 min |
| May 9, 6:28 AM CDT | Special Weather Statement | BMX | Cherokee | 47 min |
| May 9, 6:43 AM CDT | Special Weather Statement | BMX | Marion | 47 min |
| May 9, 7:04 AM CDT | Special Weather Statement | BMX | Randolph | 41 min |
| May 9, 7:18 AM CDT | Special Weather Statement | BMX | Winston | 42 min |
| May 9, 7:32 AM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| May 9, 7:48 AM CDT | Special Weather Statement | BMX | Randolph | 42 min |
| May 9, 7:57 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 48 min |
| May 9, 8:05 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 55 min |
| May 9, 8:21 AM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| May 9, 8:27 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 48 min |
| May 9, 8:31 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 9, 8:41 AM CDT | Special Weather Statement | BMX | Chambers | 49 min |
| May 9, 8:44 AM CDT | Special Weather Statement | BMX | Lee | 31 min |
| May 9, 8:48 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 42 min |
| May 9, 8:57 AM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 2 hr |
| May 9, 8:57 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 63 min |
| May 9, 9:29 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 46 min |
| May 9, 9:39 AM CDT | Special Weather Statement | BMX | Tallapoosa | 51 min |
| May 9, 9:46 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 59 min |
| May 9, 10:05 AM CDT | Areal Flood Advisory | BMX | Clay, Randolph, Tallapoosa | 115 min |
| May 9, 10:19 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 56 min |
| May 9, 10:38 AM CDT | Special Weather Statement | BMX | Clay | 52 min |
| May 9, 11:12 AM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| May 9, 11:18 AM CDT | Special Weather Statement | BMX | Lee | 27 min |
| May 9, 11:19 AM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
| May 9, 11:48 AM CDT | Special Weather Statement | BMX | Coosa | 27 min |
| May 9, 11:52 AM CDT | Special Weather Statement | BMX | Montgomery | 23 min |
| May 9, 12:13 PM CDT | Special Weather Statement | BMX | Bullock | 32 min |
| May 9, 4:57 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| May 9, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 55 min |
| May 9, 6:04 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| May 9, 6:06 PM CDT | Special Weather Statement | BMX | Coosa | 39 min |
| May 9, 6:12 PM CDT | Special Weather Statement | BMX | Talladega | 33 min |
| May 9, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| May 9, 6:30 PM CDT | Special Weather Statement | BMX | St. Clair | 30 min |
| May 9, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 47 min |
| May 9, 6:45 PM CDT | Special Weather Statement | BMX | Walker | 45 min |
| May 9, 6:48 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 42 min |
| May 9, 6:55 PM CDT | Special Weather Statement | BMX | Coosa | 50 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 47 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.